Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 64, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 19, 2017, 12:40 PM EDT for Bradford County, Susquehanna County, Pennsylvania; Broome County, Tioga County, New York. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 12:40 PM EDT (16:40 UTC)
- Expired
- Jun 19, 2017, 1:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Broome County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 42 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 1:17 PM EDT | TSTM WND DMG | Endicott, NY | POLES AND WIRES DOWN DUE TO WIND |
| Jun 19, 1:25 PM EDT | TSTM WND DMG | Owego, NY | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 11:13 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
564
WUUS51 KBGM 191640
SVRBGM
NYC007-107-PAC015-115-191745-
/O.NEW.KBGM.SV.W.0064.170619T1640Z-170619T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1240 PM EDT MON JUN 19 2017
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Broome County in central New York...
Southern Tioga County in central New York...
Western Susquehanna County in northeastern Pennsylvania...
Eastern Bradford County in northeastern Pennsylvania...
* Until 145 PM EDT
* At 1239 PM EDT, a severe thunderstorm was located over Litchfield,
or near Athens, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* This severe thunderstorm will be near,
Windham around 1245 PM EDT.
Lounsberry and Tioga Center around 1250 PM EDT.
Owego and Little Meadows around 1255 PM EDT.
Apalachin and Tioga Terrace around 100 PM EDT.
Vestal and Vestal Center around 105 PM EDT.
Endicott, Endwell and West Corners around 110 PM EDT.
Johnson City and Nws Binghamton around 115 PM EDT.
Binghamton around 120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 7647 4190 7644 4207 7649 4227 7597
4177 7573
TIME...MOT...LOC 1639Z 239DEG 38KT 4196 7641
HAIL...<.75IN
WIND...60MPH
$$
MSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:55 AM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 19, 10:55 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1055 AM EDT Mon Jun 19 2017 .SYNOPSIS... A cold front will cross the region today and tonight. The front will spark more showers and thunderstorms across the entire area today into this evening. Severe weather is possible again mainly for northeast Pennsylvania and the Catskills. After the front passes the region, cooler and unsettled weather will dominate the region through mid-week. && .NEAR TERM /THROUGH TONIGHT/... 1050 AM EDT Update... A line of showers are moving into western NY this morning ahead and along of the cold front. So far only a few lightning strikes have been reported with the activity this morning. Expect lightning activity to increase in coverage over the next few hours. Ahead of the line of showers a few cells have developed within an area of SB CAPE of 1500 J/KG (NEPA). Deep moisture convergence is taking place attm over NEPA and expect coverage within this area to blossom over the next few hours. Over NEPA, 0-6 KM bulk shear is around 30-40 knots, and shear layers within the whole profile looks good, thus the chance for severe storms to developing over the area looks fairly good. Will closely monitor the situation as storms develop today. The best area for severe and heavy rain looks to be NEPA. Strong Winds/heavy rain looks to be the main threat. For more information please read the previous forecast discussion below. Previous forecast discussion... Despite the previous convection, still plenty of instability around so scattered showers and isolated thunderstorms will continue to pop up into this morning. Little change in the outlook for today and this evening. Convection will develop once again ahead of the approaching front. Looks like around 18z a broken line of convection will develop along a line from around ALY to BGM to IPT and press eastward. Pretty soupy air with capes in the 1000 - 1500 J/kg range and PWATs approaching 2 inches. Severe threat will primarily be gusty winds with bowing segments. Decent little low to mid level jet punching into the back of the cells to provide possible damaging gusts. Flashy flood threat as well as once again cells will have a tendency to train along from the SW ahead of the front in the deep moisture. Good news is that the line should be progressive, and much of the threat area has not seen much heavy rain in a while so the FFG is higher. Storms will be well east of the area by 00Z Tue with just a few leftover showers in the cool air advection, especially over the more northern zones. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... 4 AM Update... Upper trough will still be around with some moisture Tuesday morning, then it will flatten later Tuesday as dry slot also edges north into the area. Diurnal heating, along with cool air aloft, will generate showers and perhaps an isolated thunderstorm mainly in Central New York. The focus of for these showers should be mid morning to early afternoon, before dry slot and flattening flow diminishes activity. Highs will be mainly 70s, though lower elevations of Northeast PA to Sullivan County NY could manage 80 degrees. Models are starting to come together on idea of new upper wave pivoting through the region Tuesday night, sending lobe of vorticity across at least northern New York. This will cause a decent chance of showers overnight along and especially north of Twin Tiers-Catskills. Lows will be mainly mid to upper 50s. Column dries out a bit as upper wave lifts out Wednesday. A few showers or a thunderstorm are still possible due to combination of diurnal heating and lingering cool air aloft, but most of the day and area will be dry, especially in Northeast PA. Highs will be mainly lower to mid 70s Twin Tiers-Catskills northward, and about 75-80 to the south. Dry cool night figured for Wednesday night, with lows in the upper 40s to mid 50s. With the sky going mostly clear, and brief high pressure decoupling the wind, it will probably be a night in which fog forms in the valleys. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 4 AM Update... Not much change to the extended forecast, with near climatology temperatures and an unsettled pattern and thus at least a chance of showers and/or thunderstorms each day. The best rain potential appears to be Friday, with a frontal passage, and the least seems to be Saturday yet even then there will be a slight chance since frontal boundary will be hanging in the vicinity. Previous discussion... The flow across the eastern half of the U.S. will become zonal early Thursday, with a trough dipping across lower Ontario on Friday. The trough will cause scattered showers and thunderstorms. High temperatures will generally be in the mid 70s to lower 80s through the weekend. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Short term models show convection streaming over the area this morning. In any case, VFR conditions prevail with only brief reductions in showers. Stronger thunderstorms will develop once again today but it looks like they will be mainly east of the TAF sites. Still, some occasional MVFR restrictions possible in heavy showers. Depsite all the rain, models really do not forecast much in the way of fog or low clouds overnight, with winds keeping up and mixing. Expect VFR to continue into the early morning hours Tuesday. Outlook... Tuesday-Friday...Although VFR is likely most of the time, periodic restrictions from showers or thunderstorms can be anticipated, especially in the afternoon/evening. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM NEAR TERM...DGM/KAH SHORT TERM...MDP LONG TERM...DJP/MDP AVIATION...DGM
Hazardous weather outlook, Jun 19, 3:05 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 305 AM EDT Mon Jun 19 2017 NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-200715- Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 305 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Severe thunderstorms are possible today as a strong front moves into the region. The primary severe weather threats will be damaging winds, large hail, and locally heavy rain including possible flash flooding. The threat will be highest east of I-81 in Northeast Pennsylvania and southeast of I-88 in Central New York. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022>025-200715- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- 305 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 8:22 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 AM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PENN YAN 42.66N 77.05W
06/18/2017 YATES NY 911 CALL CENTER
WIRES DOWN.
0710 PM TSTM WND DMG CAMPBELL 42.23N 77.20W
06/18/2017 STEUBEN NY 911 CALL CENTER
TREES DOWN
0710 PM TSTM WND DMG TYRONE 42.42N 77.07W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0720 PM TSTM WND DMG PAINTED POST 42.16N 77.09W
06/18/2017 STEUBEN NY 911 CALL CENTER
TREES DOWN... ALSO IN RIVERSIDE AND HORNBY
0720 PM TSTM WND DMG VENICE CENTER 42.73N 76.55W
06/18/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN
0730 PM TSTM WND DMG ODESSA 42.31N 76.82W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0735 PM TSTM WND DMG REYNOLDSVILLE 42.47N 76.77W
06/18/2017 SCHUYLER NY 911 CALL CENTER
TREES AND WIRES DOWN
0735 PM TSTM WND DMG NILES 42.83N 76.40W
06/18/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN
0750 PM TSTM WND DMG BEAVER DAMS 42.28N 76.97W
06/18/2017 SCHUYLER NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
0750 PM TSTM WND DMG ITHACA 42.44N 76.50W
06/18/2017 TOMPKINS NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN
0830 PM TSTM WND DMG 1 E OWEGO 42.10N 76.24W
06/18/2017 TIOGA NY TRAINED SPOTTER
TREES DOWN ON MAIN ST AND RR TRACKS
&&
JMLSpecial weather statement, Jun 19, 11:30 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1130 AM EDT MON JUN 19 2017
PAZ038-191630-
Bradford PA-
1130 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORM WILL AFFECT...WESTERN BRADFORD COUNTY UNTIL
1230 PM EDT...
At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm over
Blossburg, or 10 miles west of Canton, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Monroe, Sylvania, Alba,
Burlington, Wetona and Monroeton.
LAT...LON 4199 7666 4165 7639 4158 7669 4160 7687
4186 7691
TIME...MOT...LOC 1530Z 240DEG 40KT 4164 7706
MSESpecial weather statement, Jun 19, 11:47 AM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1147 AM EDT MON JUN 19 2017
NYZ057-062-191645-
Sullivan NY-Delaware NY-
1147 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL DELAWARE AND
NORTHWESTERN SULLIVAN COUNTIES UNTIL 1245 PM EDT...
At 1147 AM EDT, Doppler radar was tracking a strong thunderstorm near
Livingston Manor, or near Liberty, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rockland, Liberty, White Sulphur Springs, Parksville, Hazel,
Livingston Manor, Willowemoc, Roscoe, Callicoon Center and Shandelee.
LAT...LON 4173 7481 4183 7501 4215 7480 4208 7466
4207 7467 4202 7478 4194 7460 4193 7458
TIME...MOT...LOC 1547Z 214DEG 26KT 4185 7486
MSESpecial weather statement, Jun 19, 12:23 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1223 PM EDT MON JUN 19 2017
NYZ055-PAZ038-043-191730-
Tioga NY-Wyoming PA-Bradford PA-
1223 PM EDT MON JUN 19 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL TIOGA...BRADFORD
AND WESTERN WYOMING COUNTIES UNTIL 130 PM EDT...
At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Franklindale, or near Towanda, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sayre, Waverly, Athens, Towanda, Wysox, Sheshequin, Ulster,
Litchfield, Wilmot and Hollenback.
LAT...LON 4154 7622 4157 7663 4167 7660 4199 7668
4204 7617 4141 7612 4138 7628
TIME...MOT...LOC 1623Z 242DEG 59KT 4173 7652
MSELocal storm report, Jun 19, 12:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND DMG EAST SMITHFIELD 41.87N 76.62W
06/19/2017 BRADFORD PA 911 CALL CENTER
TREE DOWN
&&
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:08 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 52 min |
| Jun 18, 9:39 PM EDT | Special Weather Statement | BGM | Susquehanna | 66 min |
| Jun 18, 9:49 PM EDT | Special Weather Statement | BGM | Lackawanna, Wyoming | 56 min |
| Jun 19, 11:30 AM EDT | Special Weather Statement | BGM | Bradford | 60 min |
| Jun 19, 12:23 PM EDT | Special Weather Statement | BGM | Bradford | 67 min |
| Jun 19, 12:41 PM EDT | Flash Flood Watch | BGM | Lackawanna, Luzerne, Pike, Susquehanna, Wayne, Wyoming | 5 hr |
| Jun 19, 1:23 PM EDT | Special Weather Statement | BGM | Susquehanna | 67 min |
| Jun 19, 1:59 PM EDT | Special Weather Statement | BGM | Pike | 46 min |
| Jun 19, 3:00 PM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Jun 18, 8:44 PM EDT | Special Weather Statement | BGM | Madison | 46 min |
| Jun 18, 8:57 PM EDT | Special Weather Statement | BGM | Broome, Chenango | 48 min |
| Jun 18, 9:42 PM EDT | Special Weather Statement | BGM | Otsego | 48 min |
| Jun 18, 10:08 PM EDT | Special Weather Statement | BGM | Otsego | 67 min |
| Jun 19, 11:47 AM EDT | Special Weather Statement | BGM | Sullivan | 58 min |
| Jun 19, 1:48 PM EDT | Special Weather Statement | BGM | Sullivan | 57 min |
| Jun 19, 2:04 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.